Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2004, 4:00 PM CDT for Fayette County, Iowa. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 4:00 PM CDT (21:00 UTC)
- Expired
- Jul 19, 2004, 5:30 PM CDT
- In force
- 90 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fayette County, IA
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 1:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 192100
SVRARX
IAC065-192230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON JUL 19 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN NORTHEAST IOWA
* UNTIL 530 PM CDT
* AT 357 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE DESTRUCTIVE HAIL...AND DAMAGING WINDS 6 MILES
NORTHEAST OF ST. LUCAS...OR ABOUT 12 MILES SOUTH OF DECORAH. THE
SEVERE THUNDERSTORM WAS MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. LUCAS AROUND 410 PM CDT...
ELDORADO AND COUNTY ROADS W 42 AND B 40 AROUND 415 PM CDT...
DOUGLAS AROUND 420 PM CDT...
WEST UNION AND BRAINARD AROUND 430 PM CDT...
HAWKEYE AROUND 435 PM CDT...
THIS SEVERE THUNDERSTORM HAS PRODUCED GOLFBALL SIZED HAIL IN MANY
PARTS OF WINNESHIEK COUNTY AS IT MOVED SOUTH...AND CONTINUES TO DO
SO AT 355 PM. THIS IS A DANGEROUS STORM AND DEMANDS YOUR ACTION.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH
REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHEAST IOWA.
LAT...LON 4264 9172 4265 9207 4266 9205 4273 9205
4274 9204 4293 9201 4308 9197 4308 9171
4269 9170
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 19, 3:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT MON JUL 19 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS CENTERED ON PRECIPITATION CHANCES THROUGH WEDNESDAY ALONG WITH SEVERE WEATHER THREAT. 18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHEAST MINNESOTA...SOUTHWARD INTO SOUTHEAST MINNESOTA. SMALL CLUSTER OF SUPERCELL STORMS DEVELOPED ACROSS WESTERN WISCONSIN EARLY THIS AFTERNOON AND HAVE BEEN TACKING SOUTHWARD LAST SEVERAL HOURS. NUMEROUS REPORTS OF LARGE HAIL HAVE BEEN REPORTED. CURRENT MESO-ANALYSIS IS SHOWING HIGHEST SHEAR AND INSTABILITY VALUES MAINLY WEST OF THE RIVER. 12Z 19JULY04 MODELS ARE IN REASONABLE AGREEMENT WITH MOST MASS FIELDS INITIALLY...BUT AGAIN THE GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS WITH WAVE ON TUESDAY/TUESDAY NIGHT. THUS WILL FOLLOW TREND OF ETA MORE CLOSELY. IN THE SHORT TERM...EXPECT WEAK BOUNDARY TO CONTINUE TO SAG SOUTHWARD THROUGH THE AREA TONIGHT. GREATEST INSTABILITY WILL REMAIN MAINLY WEST OF THE MISSISSIPPI RIVER...ALONG WITH THE HIGHEST SHEAR VALUES. EXPECT EVENING CONVECTION TO TRANSLATE SOUTHWARD WITH TIME AND LOOSE THEIR ORGANIZATION LATE THIS EVENING. THUS HAVE TAPER POPS OFF LATE THIS EVENING AND OVERNIGHT. ON TUESDAY...NEXT WAVE TO CRASH OVER THE TOP OF THE RIDGE AND HEAD SOUTHEAST TOWARD THE AREA. LOW LEVEL BAROCLINIC ZONE WILL EXTEND FROM SOUTH DAKOTA THROUGH IOWA AND INTO ILLINOIS WITH WEAK WARM ADVECTION OVER THIS ZONE. INSTABILITIES ONCE AGAIN BUILD DURING THE AFTERNOON HOURS. CONVECTIVE INITIATION LIKELY IN VICINITY OF WEAK SURFACE LOW NEAR KFSD. AS WAVE PROGRESS EASTWARD EXPECT STORMS TO CONTINUE INTO THE EVENING HOURS ACROSS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA. WITH MODELS BEING CONSISTENT WITH THIS SCENARIO HAVE RAISED POPS INTO THE LIKELY CATEGORY TUESDAY NIGHT ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...WITH LOWER POPS THE FARTHER NORTH YOU GO. WILL CONTINUE TO HOLD POPS INTO THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME AS WEAK WAVES CONTINUE TO PASS OVER TOP OF WEAKENING WESTERN RIDGE. SURFACE DEWPOINTS TO REMAIN RATHER HIGH SO INSTABILITIES ONE AGAIN WILL BE RATHER HIGH BY AFTERNOON. STILL A LITTLE FAR OUT TO PROVIDE MUCH DETAIL TO THE GRIDS. AS FOR TEMPERATURES...NOT MUCH CHANGE FROM PREVIOUS FORECAST. NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED NEXT SEVERAL DAYS BEFORE COOL DOWN BEGINS LATER THIS WEEK. .LONG TERM...FRIDAY THROUGH MONDAY. MEDIUM RANGE MODELS IN GOOD AGREEMENT AGAIN TODAY. OVERALL PATTERN TO BE DOMINATED BY LARGE POLAR VORTEX NEAR JAMES BAY...WITH COOL CANADIAN HIGH PRESSURE OVER THE GREAT LAKES INTO THE PLAINS. QUIET WEATHER EXPECTED...WITH BELOW TEMPERATURES THROUGH THE PERIOD. BY MONDAY FRONTAL BOUNDARY LOOKS TO MOVE INTO THE PLAINS...BUT HIGH STILL HOLDS STRONG ACROSS THE FORECAST. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RABERDING
Hazardous weather outlook, Jul 19, 4:30 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON JUL 19 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD- MITCHELL-MOWER-OLMSTED-WINNESHIEK- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AN NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
In the hours before
Local storm report, Jul 19, 2:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL BROWNSVILLE 43.70N 91.28W
07/19/2004 1.75 INCH HOUSTON MN PUBLIC
&&
SHEALocal storm report, Jul 19, 3:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 3 SW HESPER 43.45N 91.83W
07/19/2004 0.75 INCH WINNESHIEK IA PUBLIC
0309 PM HAIL 3 E BURR OAK 43.45N 91.82W
07/19/2004 1.75 INCH WINNESHIEK IA LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED APPROX. 4 MILES SOUTH OF
STATE LINE...2 MILES WEST OF LOCUST.
&&
SHEALocal storm report, Jul 19, 3:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 N DECORAH 43.35N 91.79W
07/19/2004 1.00 INCH WINNESHIEK IA EMERGENCY MNGR
&&
SHEALocal storm report, Jul 19, 3:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG LA CROSSE 43.83N 91.23W
07/19/2004 LA CROSSE WI LAW ENFORCEMENT
ROOF OFF BOWLING ALLEY AND LAYING IN STREET.
0332 PM HAIL DECORAH 43.31N 91.79W
07/19/2004 1.75 INCH WINNESHIEK IA EMERGENCY MNGR
NEAR LUTHER COLLEGE.
&&
SHEALocal storm report, Jul 19, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 2 N DECORAH 43.33N 91.79W
07/19/2004 1.00 INCH WINNESHIEK IA AMATEUR RADIO
0336 PM HAIL DECORAH 43.31N 91.79W
07/19/2004 0.50 INCH WINNESHIEK IA LAW ENFORCEMENT
REPORTED AT DISPATCH CENTER.
&&
SHEALocal storm report, Jul 19, 3:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL DECORAH 43.31N 91.79W
07/19/2004 1.75 INCH WINNESHIEK IA LAW ENFORCEMENT
HAIL COVERING HIGHWAY 52 NEAR TOWN. REPORTED BY DECORAH
POLICE DEPT.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 96 min |
| Jul 19, 2:55 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 80 min |
| Jul 19, 2:59 PM CDT | Tornado Warning | ARX | Winneshiek | 76 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.